Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Docs Warned To Watch Dosage Of Velcade In Multiple Myeloma Patients With Liver Issues

Home/Docs Warned To Watch Dosage Of Velcade In Multiple Myeloma Patients With Liver Issues

Docs Warned To Watch Dosage Of Velcade In Multiple Myeloma Patients With Liver Issues

Here is an interesting and cautionary report I found about Velcade on AboutLawsuits.Com yesterday:

The multiple myeloma drug Velcade has been found to increase the risk of liver toxicity and liver damage in patients suffering from moderate to severe liver problems, resulting in a warning to doctors this month that such patients should be started on low doses of the drug.

The warning was issued this month by FDA and Millennium Pharmaceuticals, Inc. in a letter to healthcare professionals (PDF). The prescribing information for the drug has also been changed to recommend low starting doses of Velcade for patients with moderate-to-severe liver problems.

Velcade (Bortezomib) was approved by FDA in 2003 as a second-line injection treatment for multiple myeloma. It was developed by Millennium Pharmaceuticals, Inc. (owned by Takeda) and Johnson & Johnson. In 2008, it was approved as a front-line multiple myeloma treatment. It is also approved as a second-line treatment for mantle cell lymphoma.

The FDA and Millennium warn that the drug is metabolized by liver enzymes, and exposure to the drug is increased in patients with moderate or severe hepatic impairment. Healthcare professionals are recommended to start those patients on lower doses of Velcade than other patients, and then closely monitor them for signs of liver toxicity.

Liver toxicity, or hepatotoxicity, is a form of liver damage caused by chemical exposure. It is responsible for 50% of all acute liver failures and is the most common reason for drugs to be pulled from the market. Liver toxicity can cause liver cell necrosis, hepatitis, vascular lesions and other liver problems.

Feel good, keep smiling and always discuss any underlying health issues and drug dosing with your doctor!  Pat